DoctorsHangout.com

A Professional Networking Site for Doctors & Medical Students Worldwide

Information

Medical Errors

When a medical error happens to a patient, the question is always why did it happen?
Through this group we'll spread awareness on medical errors so that those'll not be repeated.

Location: World
Members: 260
Latest Activity: Jan 17, 2016

Welcome to Medical Errors Forum

Discussion Forum

Causes of Medical Errors 2 Replies

When a medical error happens to a patient, the question is always why did it happen. In many cases, the issue is not one of negligence by a doctor or other medical practitioner, but rather a systemic issue. On the other hand, there are many cases of malpractice brought against medical practitioners, alleging various levels of failings. In any case, let us attempt to categorized some of the possible causes of medical mistakes or errors.Fundamental difficulties in medical care: Providing health…Continue

Tags: Causes-of-Medical-Errors

Started by Dr.Indrajit Rana. Last reply by Dahl Domingo Sep 3, 2014.

Comment Wall

Comment

You need to be a member of Medical Errors to add comments!

Comment by Dahl Domingo on January 17, 2016 at 9:27pm

Acetaminophen Tops List of Accidental Infant Poisonings

Infants are just as susceptible to accidental poisonings as older children are, especially when it comes to medication errors, new research reports.

A decade of poison control center calls in the United States showed that acetaminophen (such as Tylenol) was the most common medication mistake for infants. This was followed by H2-blockers (for acid reflux), gastrointestinal medications, combination cough/cold products, antibiotics and ibuprofen (such as Motrin or Advil).

The most common non-medication exposures were diaper care and rash products, plants and creams, lotions and make-up, the investigators found.

"I was surprised with the large number of exposures even in this young age group," said lead author Dr. A. Min Kang, a medical toxicology fellow at Banner-University Medical Center Phoenix in Arizona.

"Pediatricians typically do not begin poison prevention education until about 6 months of age, since the traditional hazard we think about is the exploratory ingestion -- that is when kids begin to explore their environment and get into things they are not supposed to," Kang added.

SEE MORE

Comment by Habsons Jobsup Ltd. on April 15, 2015 at 3:20pm

Comment by Dahl Domingo on December 15, 2014 at 2:42pm

Examples from the Philippines: Actual cases

Introduction: The Philippine Generic Drug Law of 1988 mandates that the labeling, prescription of drugs be done in generic or scientific nomenclature, with intention towards promotion of more affordable drugs and rational drug use.
The use of generic terms in prescription lessen chances of medication errors. Pharmacists validating prescriptions and checking important patient and drug details help prevent errors.

Some case examples are presented here:

  • Mesulid vs Mellaril.

The doctor prescribed Mesulid, without indicating nimesulide (the generic name), the pharmacist gave Mellaril (thioridazine) instead. Patient had to be hospitalized.

  • Ceporex vs Leponex. 

A doctor prescribed Ceporex, a trade name of an antimicrobial but the drugstore gave Leponex instead, a psychotropic medicine. Again, the patient had to be hospitalized.
Thiamine vs Thorazine.
Even when using generic drug names, errors can still occur. Thiamine was prescribed to a 2-year-old boy; instead, thorazine was given by the drugstore clerk. The dispensing individual did not see the importance of checking why thorazine should be given to a 2-year-old boy. Patient was hospitalized.
Terbulin vs Theodur.
A young asthmatic patient was given Theodur (a trade name product containing theophylline) by a doctor. On top of this, the doctor gave Terbulin, (a fixed dosed combination product trade name) mistakenly thinking that this is terbutaline alone but in fact contained theophylline as well. Patient went into theophylline toxicity, was hospitalized.
EMB vs EMBR
Tuberculosis patient was prescribed quadruple anti-Koch medications. The doctor abbreviated ethambutol as EMB but the patient was given instead the brand EMB a combination INH and ethambutol. Liver transaminases became elevated as the isoniazid dosage was more than necessary.
Unclear expiry dates. A patient had died due to a serious illness. Being attributed was the hospital staff using alleged expired medicine. The hospital misinterpreted the marked expiry date as month-day-year where in fact, should have been read as day-month-year. The national drug regulatory agency failed to note and standardize labeling as manufacturing and expiry dates presentation may vary from country to country.
Mislabelling of IV fluids.
A patient kept on NPO became hypoglycemic because the intravenous fluid (0.9 saline) was mistakenly labeled by the nurse as D5-0.9 saline for a number of shifts until the doctor found the source of the problem by opening the IVF cover.
Misreading poor penmanship.
A case of arterial occlusion in the leg, the doctor ordered Resume Heparin, the nurses misread it as remove heparin. Outcome: patient’s leg had to be amputated.
The Philippine FDA was informed of the incident on Monday and they were surprised how they managed to register two drugs sharing the same name.
The doctor, in following the Philippine Generics Act of 1988 mandating that the doctor should write the generic name of a prescribed drug, was unclear about his responsibility to indicate the specific product trade name.
The nurses (three shifts over three days) did not read the ampoule information prior to administration. The hospital pharmacist sent the ampoules to the floor without an accompanying box or product information leaflet.
Patient could not be followed up.

SEE MORE

Comment by Dr.Indrajit Rana on February 9, 2012 at 9:31pm
Comment by Dr.Indrajit Rana on September 4, 2011 at 1:47am

Life Saving Devices May Put Your Life in Danger

Read: http://www.geneticsandsociety.org/article.php?id=5838

Comment by Dr.Indrajit Rana on August 8, 2011 at 10:44am

The Manual: Dealing with a Medical Mistake

Dealing With a Medical Mistake (264.4 KB)

Comment by parveen on July 8, 2011 at 6:30am
Comment by Dr.Indrajit Rana on June 23, 2011 at 11:14am

Doctors fined thousands for medical mistakes

Dr. Rosemarie Toussaint was supposed to remove a patient's appendix during a 2007 surgery at Florida Hospital Orlando.

But a subsequent CT scan showed it was still inside the 41-year-old woman. Toussaint had taken out fatty tissue, and another doctor had to operate a few days later to remove the appendix.

On Friday, the Florida Board of Medicine fined Toussaint $5,000 and ordered her to do 50 hours of community service for the botched procedure.

http://articles.orlandosentinel.com/2008-08-16/news/doctors16_1_tou...

Comment by Dr.Indrajit Rana on June 11, 2011 at 6:56am
Comment by Dr.Indrajit Rana on June 9, 2011 at 1:31am
 

Members (259)

 
 
 

© 2017   Doctors Hangout | About DH   Powered by

Contact US  |  Report an Issue  |  Terms of Service